Medical Questions > Nutrition > Vitamins Forum

Eliminating multi-vitamins before surgery

User Profile
I'm 49 and take vitamans, I use the Mega Men 50 Plus Vitapak from GNC and I feel GREAT! My question is why does it say on the box that if you are going in for surgey to stop taking them two weeks prior? Why would you stop taking something that is good for you?


Did you find this post helpful?
|

User Profile
replied December 10th, 2009
Vitamins Answer A8404
Hi,

Welcome to the ehealthforum and I am really glad to help you out.


Your concern is regarding the stopping of multivitamins before surgery. I fully agree with this that all herbal drugs and multivitamins have to be stopped prior to any surgery. This is because these can have potentially dangerous drug-nutrient interactions for surgical patients and those on prescription blood thinners, anticoagulants and antiplatelet therapies. For example, vitamin E may interact with aspirin for an additive blood thinning (antithrombotic ) effect. Similarly, vitamin K might have interactions with warfarin and hence, have interactions with blood clotting.

It is very difficult to precisely confirm a diagnosis without examination and investigations and the answer is based on the medical information provided. For exact diagnosis, you are advised to consult your doctor. I sincerely hope that helps. Take care.




|
Did you find this post helpful?
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Vitamins , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.